Atypical Tibial Fracture in a 63-Year-Old Woman With Intermittent Use of Bisphosphonate Unmasking Hypophosphatasia

Usman H. Malabu; Jack Lockett; Emma Lyster; John Maguire; YongMong Tan

Disclosures

J Endo Soc. 2019;3(11):2082-2087. 

In This Article

Abstract and Introduction

Abstract

We report an unusual case of atypical proximal tibial stress fracture (APTF) associated with intermittent use of bisphosphonates (BPs) and persistently low serum alkaline phosphatase (ALP) levels. We describe the case of a 63-year-old white woman who had experienced an APTF after 4 years of intermittent exposure to alendronate given for recurrent metatarsal stress fractures. BP administration was stopped after the diagnosis of the APTF. A review of her previous serum ALP levels revealed they had been consistently low. Adult hypophosphatasia (HPP) was diagnosed by the low serum ALP activity and elevated urine phosphoethanolamine levels. She was treated conservatively with analgesics. Adult HPP is an underrecognized condition associated with atypical insufficiency fractures, and BP use compounds this risk. To the best of our knowledge, we report the first case of intermittent BP exposure preceding an APTF in an adult patient with HPP, highlighting the uncommon site of the proximal tibia for BP-associated atypical insufficiency fractures, the need to screen for HPP in those with persistently low ALP levels before they begin BP therapy, and the importance of avoiding BP use in those with HPP.

Introduction

Hypophosphatasia (HPP) is a rare inherited disorder characterized by low serum ALP activity and defective bone mineralization.[1] Atypical femoral fractures (AFFs) have been reported in adult patients with HPP, both with and without longstanding use of bisphosphonates (BPs).[2,3] To the best of our knowledge, we report the first case of a patient with HPP presenting with an atypical proximal tibial stress fracture (APTF), associated with intermittent/occasional use of BPs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....